Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 88, NWS Pueblo, CO

July 10, 2006Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2006, 6:09 PM MDT for Teller County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 6:09 PM MDT (00:09 UTC)
Expired
Jul 10, 2006, 7:15 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Teller County, CO

The radar

The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:18 PM MDTHAIL 1.5Divide, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 110009
SVRPUB
COC119-110115-
/O.NEW.KPUB.SV.W.0088.060711T0009Z-060711T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TELLER COUNTY IN CENTRAL COLORADO...

* UNTIL 715 PM MDT...

* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DIVIDE...OR 19 MILES WEST OF COLORADO
  SPRINGS...AND WAS MOVING TO THE NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3895 10526 3881 10510 3895 10503 3911 10501
      3912 10521

$$
4 follow-up statements
000 
WWUS55 KPUB 110020
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
619 PM MDT MON JUL 10 2006

COC119-110115-
/O.CON.KPUB.SV.W.0088.000000T0000Z-060711T0115Z/
TELLER CO-
619 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN TELLER COUNTY...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL.  THIS STORM WAS LOCATED NEAR DIVIDE...OR 19 MILES WEST OF
COLORADO SPRINGS...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.

AT 613 PM A NATIONAL WEATHER SERVICE SPOTTER SAW PING PONG BALL SIZE 
HAIL IN DIVIDE. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3895 10526 3881 10510 3895 10503 3911 10501
      3912 10521

$$
000 
WWUS55 KPUB 110031
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT MON JUL 10 2006

COC119-110115-
/O.CON.KPUB.SV.W.0088.000000T0000Z-060711T0115Z/
TELLER CO-
630 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN TELLER COUNTY...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL 
SIZE HAIL.  THIS STORM WAS LOCATED JUST WEST OF WOODLAND PARK...OR 
18 MILES WEST OF COLORADO SPRINGS...AND WAS MOVING NORTHEAST AT 10 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3895 10526 3889 10508 3895 10503 3911 10501
      3912 10521

$$
000 
WWUS55 KPUB 110041
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT MON JUL 10 2006

COC119-110115-
/O.CON.KPUB.SV.W.0088.000000T0000Z-060711T0115Z/
TELLER CO-
640 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN TELLER COUNTY...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL.  THIS STORM WAS LOCATED NEAR WOODLAND PARK...OR 19 MILES
WEST OF COLORADO SPRINGS...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.

AT 635 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE 
HAIL IN WOODLAND PARK. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3894 10529 3889 10508 3895 10503 3911 10501
      3912 10521

$$
000 
WWUS55 KPUB 110109
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
708 PM MDT MON JUL 10 2006

COC119-110118-
/O.EXP.KPUB.SV.W.0088.000000T0000Z-060711T0115Z/
TELLER CO-
708 PM MDT MON JUL 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TELLER COUNTY EXPIRES
AT 715 PM MDT...

THE SEVERE THUNDERSTORM OVER TELLER COUNTY HAS MOVED EAST INTO EL 
PASO COUNTY AND THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. 
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3894 10529 3889 10508 3895 10503 3911 10501
      3912 10521

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:18 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 10, 2:18 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT MON JUL 10 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERNS ARE HEAVY RAIN POTENTIAL AND PCPN CHANCES.  UPR TROF
IS MOVING ACRS THE STATE TODAY. DEW POINT TEMPS TODAY ARE STILL
HIGH...IN THE 50S AND LOWER 60S ACRS THE ERN AREAS. HOWEVER...ALOFT
THINGS ARE A LITTLE DRIER AND THUS CONVECTION HAS BEEN A LITTLE
SLOWER TO DEVELOP AND THE COVERAGE IS MUCH LESS.  WL GO WITH SCT
POPS MOST AREAS THIS EVENING.  THE AIR MASS OVR THE AREA IS STILL
MOIST ENOUGH THAT HEAVY RAIN IS AGAIN POSSIBLE.  HOWEVER THE WRLY
UPR FLOW IS A LITTLE STRONGER TODAY AND STORMS COULD MOVE A LITTLE
FASTER AND THUS POSSIBLY REDUCING THE CHANCES FOR FLASH FLOODING.
AS FOR FLOODING ON THE ARKANSAS RIVER...RECENT HEAVY RAINS AND
RELEASES FROM THE PUEBLO DAM PUSHED THE RIVER ABOVE FLOOD STAGE AT
AVONDALE...BUT THE RIVER GAUGE AT AVONDALE NOW INDICATES THE RIVER
IS JUST STARTING TO DROP BELOW FLOOD STAGE.  AT LA JUNTA...THE RIVER
IS FORECAST TO CREST AT FLOOD STAGE TOMORROW EVENING. SHOULD SEE
MOST OF THE PCPN END BY LATE NIGHT ACRS THE AREA.  OVERNIGHT AN UPR
RIDGE WL BUILD OVR THE AREA. FOR TUE SPECIFIC HUMIDITIES DROP A
LITTLE MORE...AND DEW POINTS WL ALSO BE LOWER...IN THE 40S AND LOWER
50S.  WITH THE RIDGE BUILDING...TEMPS AT 700MB WARM A COUPLE
DEGREES. THERE WILL STILL BE ENOUGH MSTR AND INSTABILITY ON TUE FOR
AT LEAST ISOLD SHOWERS AND THUNDERSTORMS...ESPECIALLY OVR THE MTS
AND NEARBY LOWER ELEVATIONS. 28

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...OUT OF THE FLOOD AND INTO THE FLAME...

THE UPPER RIDGE WILL TAKE ITS TIME REBUILDING...AS A FAIRLY STRONG
NORTHERN JET MOVES THROUGH THE PAC NW DURING THE NEXT SEVERAL DAYS.
NAM/WRF BRINGS A SHORTWAVE TROUGH THROUGH SW KS WED NI-THU
MORN...LEADING TO MODERATE QPF OVER THE SE PLAINS. GFS AND CANADIAN
ALSO HAVE THIS FEATURE...BUT IT IS CONSIDERABLY WEAKER...AND MUCH
FURTHER TO THE EAST IN THE GFS SOLUTION. WILL HAVE TO WATCH MODEL
TRENDS FOR THIS TIME FRAME...BUT FOR NOW LOOKS LIKE PRETTY LOW POPS
ARE WARRANTED.

MAIN STORY FOR THE EXTENDED WILL BE THE RETURN OF HOT AND DRY WEATHER
FOR SE CO. LATEST GFS HAS COME AROUND TO THE ECMWF SOLUTION OF
STRONG RIDGE BUILDING OVER THE S PLAINS. UPPER HIGH LOOKS TO BE
ANCHORED OVER CO BY THE END OF THE WEEK. H7 TEMPS OF 20+ DEG CELSIUS
APPEAR OVER THE WEEKEND...LEADING TO MOS PROJECTIONS OF 100+ DEGREES
FOR THE ARKANSAS VLLY SAT AND SUN. DRIEST AIR WILL REMAIN TO N AND
W...SO WILL SEE JUST ENOUGH MID LEVEL MOISTURE UNDER THE RIDGE TO
KEEP LOW DIURNAL MTN POPS GOING THROUGH THE EXTENDED. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

28/44
Hazardous weather outlook, Jul 10, 6:58 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT MON JUL 10 2006

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER
THE SOUTHEAST COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON INTO THIS EVENING.
ADDITIONAL RAINFALL ACCUMULATIONS AROUND 1 INCH WILL BE POSSIBLE IN
THIS AREA FROM THIS AFTERNOON INTO THIS EVENING.  IN AREAS OF MORE
INTENSE THUNDERSTORM ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS
WILL BE POSSIBLE.  THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED
SOILS FROM RECENT HEAVY PRECIPITATION...COULD RESULT IN LOCALIZED
FLOODING AND FLASH FLOODING PROBLEMS ACROSS SOUTHEAST COLORADO THIS
AFTERNOON INTO THIS EVENING.

WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
LOCALIZED FLOOD AND FLASH FLOOD PROBLEMS THIS AFTERNOON INTO THIS
EVENING.

ALSO...AS INCREASED SURFACE HEATING COMBINES WITH ADEQUATE
ATMOSPHERIC MOISTURE...AN UPPER LEVEL DISTURBANCE AND A UPPER LEVEL
JET...A FEW SEVERE THUNDERSTORMS WILL BECOME POSSIBLE FROM THIS
AFTERNOON INTO THIS EVENING...ESPECIALLY OVER SECTIONS OF THE I-25
CORRIDOR AND THE SOUTHEAST COLORADO PLAINS.  IN ADDITION TO HEAVY
RAIN...THE MAIN THREATS FROM THESE THUNDERSTORMS IF THEY DO DEVELOP
WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...WIND GUSTS AROUND 60
MPH...HAZARDOUS LIGHTNING AND EVEN AN ISOLATED TORNADO.

PAY CLOSE ATTENTION TO WEATHER CONDITIONS THIS AFTERNOON AND THIS
EVENING.  STAY TUNED TO NOAA WEATHER RADIO...THE LOCAL MEDIA...OR
MONITOR THE INTERNET FOR THE MOST TIMELY WARNING AND FORECAST
INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A POTENTIAL FOR THUNDERSTORMS MAINLY OVER THE
MOUNTAINS AND HIGH VALLEYS DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 40 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER.
GIVEN THE LONG TERM DROUGHT PROBLEMS...THE THREAT FOR WILDFIRES
WILL BE INCREASING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MUCH OF SOUTHERN COLORADO TODAY AND
TONIGHT...ESPECIALLY AFTER 1 PM MDT.

77/METZE

In the hours before

Local storm report, Jul 10, 12:30 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1230 PM MDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 S ORDWAY              38.21N 103.76W
07/09/2006                   CROWLEY            CO   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS CLOSED DUE TO FLOODING IN THE
            VICINITY OF ORDWAY.

&&

EPETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:02 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jul 10, 6:48 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.